Alert archive / Mississippi / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 10, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jan 9, 2022, 5:23 PM CST for George County, Stone County, Mississippi. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 9, 2022, 5:23 PM CST (23:23 UTC)
- Expired
- Jan 9, 2022, 6:17 PM CST
- In force
- 54 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties George County, MS, Stone County, MS
The radar
The Mobile radar (KMOB), 80 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 11.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1685 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 503 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 7.1
The text
As transmitted.
857
WUUS54 KMOB 092323
SVRMOB
MSC039-131-100030-
/O.NEW.KMOB.SV.W.0010.220109T2323Z-220110T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
523 PM CST Sun Jan 9 2022
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Southwestern George County in southeastern Mississippi...
Stone County in southeastern Mississippi...
* Until 630 PM CST.
* At 523 PM CST, severe thunderstorms were located along a line
extending from 3 miles south of Lumberton to 8 miles southeast of
Poplarville to 5 miles east of Mcneil, moving east at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Wiggins, Perkinston and McHenry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 600 PM CST for southeastern
Mississippi.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 600 PM CST for southeastern
Mississippi.
&&
LAT...LON 3091 8934 3091 8868 3073 8867 3073 8888
3068 8889 3068 8924 3065 8924 3065 8934
TIME...MOT...LOC 2323Z 280DEG 43KT 3095 8944 3076 8942 3066 8955
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
498
WWUS54 KMOB 100017
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
617 PM CST Sun Jan 9 2022
MSC039-131-100026-
/O.CAN.KMOB.SV.W.0010.000000T0000Z-220110T0030Z/
George MS-Stone MS-
617 PM CST Sun Jan 9 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GEORGE AND STONE
COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3091 8934 3091 8868 3073 8867 3073 8888
3068 8889 3068 8924 3065 8924 3065 8934
TIME...MOT...LOC 0015Z 280DEG 43KT 3084 8872 3065 8870 3055 8883
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 9, 4:09 PM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Jan 9, 4:09 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
409 PM CST Sun Jan 9 2022
.NEAR TERM UPDATE /Now Through Monday/...A large positively-tilted
upper-level trough is currently located over the north-central
Plains. Its elongated axis extends from the base of the trough
(over Wisconsin/Illinois) southwestward towards Arizona.
Additionally, a lead shortwave trough is currently moving across
Mississippi. Throughout the remainder of the period, the large
trough will continue shifting eastward. Although the main energy
associated with the trough moves off the Eastern Seaboard by
Monday afternoon, the axis, which almost takes on a E-W
orientation, finally passes over our region by early Tuesday
morning, giving way to northwesterly flow aloft. At the surface, a
strong cold front located over the ArkLaTex region and will start
pushing through our area by evening, eventually clearing our area
a little after midnight. Behind the front, high pressure will
build in, giving way to a cooler, drier day on Monday.
There will be two rounds of convection that will occur throughout
the day today...one occurring now, in association with the upper-
level shortwave, and the second in the evening, in association
with the cold front. For the first round, clusters of storms have
developed over southeastern MS and have started moving across our
northwestern counties. Additional storms are also developing
offshore and are moving northeast. With mid-level lapse rates
around 7C/km and surface temperatures warming into the mid 70s,
instability has increased across the area. Current MLCAPE values
of 1000-1500 J/kg may try to increase to around 2000 J/kg (as per
the HRRR) throughout the next couple of hours. 0-6km Bulk shear
values range from 30kts south to 40kts across our northwestern
counties. Latest LIX sounding also suggests some mid-level dry air
is present as well, giving way to DCAPE values of around 500-600
J/kg. Finally, 0- 3km SRH values of 200-250 m2/s2 is also present.
With these in place, storms have the potential to become severe,
with the concerns being damaging wind gusts, up to quarter-sized
hail, and a few brief tornadoes. A Tornado Watch is in effect
until 6pm for our northern counties, where these ingredients are
currently maximized.
The second round will consist of a broken line of showers and
thunderstorms out ahead of the cold front. This line will approach
our western counties during the early evening hours and will push
through the area by midnight. CAMs suggest that instability will
still be present as the line approaches, with MLCAPE values
remaining around 1500 J/kg. Shear does become more unidirectional
as the front approaches and SRH values lower to below 150 m2/s2.
Therefore, the main concern with this round will be isolated
storms producing damaging wind gusts, however, will not rule out
other hazards at this time.
After the front passes, cold air advection takes over and pushes
in a much cooler, drier air mass. Any lingering shower and
thunderstorm activity will quickly taper off by midnight for areas
west if I-65, and during the early morning hours for areas east.
Some patchy sea fog may try to develop late this afternoon and
spread into coastal counties this evening, but will quickly
dissipate after the front's passage. Tonight's lows will range
from the mid to upper 30s in the far northwestern counties (thanks
to earlier passage of the cold front) to upper 40s to lower 50s
for southeastern counties. Monday's highs will mainly be in the
50s areawide thanks to gusty northerly winds and some lingering
cloud cover. Finally, a HIGH RISK of rip currents remains in
effect through Monday evening. /96
&&
.SHORT TERM /Monday night Through Wednesday night/...The eastern
seaboard upper trough will progress eastward over the western
Atlantic Monday night into Tuesday, with a deep, dry northwesterly
mid/upper flow persisting over the region. An upper shortwave over
the Southern Great Plains on Tuesday will approach the area from
the west Tuesday night into Wednesday, and pass over the area
Wednesday afternoon and evening. This feature will bring an
increase in mid/upper level clouds Tuesday night and Wednesday,
but overall the atmosphere will remain too dry in the lower levels
for any shower development. Surface high pressure will setup
across the region Monday night and Tuesday with light northerly
wind remaining. Winds will then become light and variable Tuesday
night into Wednesday, and then turn northwesterly on Wednesday as
an associated dry FROPA passes through, but the winds should
remain light.
A return to below normal temperatures and dry conditions is
expected for the Monday night through midweek. Lows Monday night
and Tuesday night will range from the upper 20s north to the mid
30s along and south of the I-10 corridor. Lows Wednesday night
will be a few degrees warmer. Highs on Tuesday are only expected
to reach into the lower to mid 50s across the area. Highs on
Wednesday will struggle to reach the mid to upper 50s. /22
&&
.EXTENDED TERM /Thursday Through Sunday/...A dry northwest flow
will prevail Thursday into early Friday. The upper flow flattens
somewhat late Friday into Saturday, with another upper shortwave
approaching thew region from the west late in the week. Meanwhile,
surface high pressure moves east and allows a weak return flow to
setup on Saturday ahead of an approaching area of low pressure at
the surface and associated cold front. The increasing moisture
combined with the approaching cold front will bring rain chances
back into the area late Friday night through Saturday night.
Temperatures start the period below normal before gradually
warming to above normal by the end of the week. /22
&&
.MARINE...Moderate south to southwesterly flow becomes strong and
northerly early tomorrow morning after a cold front passes. Winds
continue to increase during the day on Monday, and they may
occasionally gust to gale force Monday night into Tuesday morning
for the offshore Gulf waters. Therefore, a Small Craft Advisory
has been issued for all marine zones for tomorrow, and continuing
for most zones into Tuesday. Seas will also increase in response
to these winds, with the 20-60nm waters becoming 6-9 feet on
Monday night. Winds turn easterly and slowly begin to decrease
back to moderate by Wednesday. Light to moderate offshore flow
returns for Thursday. Seas by Thursday will also lower to 1-2
feet. /96
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Monday afternoon for ALZ265-266.
FL...High Rip Current Risk through Monday afternoon for FLZ202-204-
206.
MS...None.
GM...Small Craft Advisory from midnight tonight to midnight CST
Monday night for GMZ630-633>636.
Small Craft Advisory from midnight tonight to noon CST Tuesday
for GMZ631-632-650-655-670-675.
&&
This product is also available on the web at:
http://weather.gov/mobIn the hours before
Special weather statement, Jan 9, 4:25 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Mobile AL
425 PM CST Sun Jan 9 2022
ALZ052-053-262-092315-
Clarke AL-Baldwin Inland AL-Washington AL-
425 PM CST Sun Jan 9 2022
...A strong thunderstorm will impact portions of north central
Baldwin, southeastern Washington and south central Clarke Counties
through 515 PM CST...
At 424 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles east of Deer Park, or 11 miles north of
Citronelle, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
McIntosh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 600 PM CST for south central
and southwestern Alabama.
&&
LAT...LON 3120 8822 3131 8823 3135 8777 3134 8774
3133 8775 3134 8776 3133 8779 3131 8778
3130 8777 3130 8771 3128 8769 3125 8769
3118 8773
TIME...MOT...LOC 2224Z 268DEG 30KT 3125 8818
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BlackSpecial weather statement, Jan 9, 4:26 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Mobile AL
426 PM CST Sun Jan 9 2022
MSZ078-092315-
Stone MS-
426 PM CST Sun Jan 9 2022
...A strong thunderstorm will impact portions of central Stone County
through 515 PM CST...
At 426 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm 11 miles west of Perkinston, or 13 miles
southwest of Wiggins, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Perkinston and McHenry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3083 8934 3085 8902 3080 8898 3072 8897
3068 8901 3068 8924 3066 8924 3066 8934
TIME...MOT...LOC 2226Z 269DEG 20KT 3075 8933
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BlackSpecial weather statement, Jan 9, 4:32 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Mobile AL
432 PM CST Sun Jan 9 2022
ALZ261-MSZ076-079-092315-
Mobile Inland AL-Greene MS-George MS-
432 PM CST Sun Jan 9 2022
...A strong thunderstorm will impact portions of northwestern Mobile,
northeastern George and southeastern Greene Counties through 515 PM
CST...
At 432 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles northeast of Lucedale, moving east at 25
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chunchula and Gulfcrest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 600 PM CST for southeastern
Mississippi.
&&
LAT...LON 3093 8853 3105 8854 3108 8820 3103 8812
3094 8812 3091 8818
TIME...MOT...LOC 2232Z 270DEG 23KT 3099 8847
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BlackSpecial weather statement, Jan 9, 4:40 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Mobile AL
440 PM CST Sun Jan 9 2022
ALZ052-092345-
Washington AL-
440 PM CST Sun Jan 9 2022
...A strong thunderstorm will impact portions of central Washington
County through 545 PM CST...
At 440 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm near Fruitdale, or 10 miles southwest of Chatom,
moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chatom, Wagarville, Tibbie and Fruitdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 600 PM CST for southwestern
Alabama.
&&
LAT...LON 3146 8845 3148 8795 3127 8801 3134 8844
TIME...MOT...LOC 2240Z 276DEG 24KT 3139 8841
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jan 9, 4:42 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Mobile AL
442 PM CST Sun Jan 9 2022
ALZ058-092300-
Crenshaw AL-
442 PM CST Sun Jan 9 2022
...A strong thunderstorm will impact portions of northern Crenshaw
County through 500 PM CST...
At 442 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm over Highland Home, or 13 miles southwest of
Meadville, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Highland Home.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 600 PM CST for south central
Alabama.
&&
LAT...LON 3188 8618 3189 8645 3196 8645 3196 8641
3197 8640 3203 8641 3204 8640 3204 8641
3205 8641 3205 8630 3197 8630 3196 8619
3193 8618 3189 8617
TIME...MOT...LOC 2242Z 272DEG 37KT 3196 8633
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BlackLocal storm report, Jan 9, 5:13 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
513 PM CST SUN JAN 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TORNADO 1 NE OWASSA 31.50N 86.92W
01/09/2022 CONECUH AL STORM CHASER
VIDEO OF TORNADO CROSSING INTERSTATE-65.
&&The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 12:55 PM CST | Special Weather Statement | MOB | Wayne | 50 min |
| Jan 9, 1:11 PM CST | Severe Thunderstorm Warning | MOB | Wayne | 14 min |
| Jan 9, 1:14 PM CST | Special Weather Statement | MOB | Wayne | 46 min |
| Jan 9, 1:29 PM CST | Severe Thunderstorm Warning | MOB | Wayne | 46 min |
| Jan 9, 1:43 PM CST | Special Weather Statement | MOB | Perry | 47 min |
| Jan 9, 1:52 PM CST | Tornado Warning | MOB | Wayne | 23 min |
| Jan 9, 2:02 PM CST | Special Weather Statement | MOB | Stone | 43 min |
| Jan 9, 2:19 PM CST | Severe Thunderstorm Warning | MOB | Greene | 41 min |
| Jan 9, 4:26 PM CST | Special Weather Statement | MOB | Stone | 49 min |
| Jan 9, 4:32 PM CST | Special Weather Statement | MOB | George | 43 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.